Spike in US poison calls over e-cigarettes (Update)

by Kerry Sheridan

The number of calls to US poison control centers about accidents with bottles of liquid nicotine for refilling e-cigarettes—many involving children—has spiked in recent years, health authorities said Thursday.

There was just one such call in September 2010, and 214 in February 2014, said the Centers for Disease Control and Prevention.

More than half of the calls (51 percent) for e-cigarettes concerned children under age five who had swallowed, inhaled or spilled the liquid on their skin or in their eyes.

The most common complaints were vomiting, nausea and eye irritation.

"This report raises another red flag about e-cigarettes—the liquid nicotine used in e-cigarettes can be hazardous," said CDC director Tom Frieden.

"Use of these products is skyrocketing and these poisonings will continue."

Over the four years studied, there were 2,405 calls related to e-cigarette exposure alone, compared to 16,248 for tobacco cigarettes, mostly due to young children who had eaten them.

About 40 percent of the calls were due to accidents involving people over age 20, the CDC said.

One death was reported, involving a person who committed suicide by injecting the liquid.

Fruit flavors

Frieden said the nicotine liquids that are heated and inhaled through the battery-powered device can be particularly dangerous because they are not required to be packaged in child-proof containers.

"And they come in candy and fruit flavors that are appealing to children," said Frieden.

The liquids in question are typically sold in small bottles to refill the e-cigarettes.

"Accidental ingestion by children can be as dangerous as any medication in their parents' medicine cabinet," said Andrew Ting, assistant professor of pediatrics at the Icahn School of Medicine at Mount Sinai in New York.

"Liquid nicotine should be stored by adults the same way they store drain cleaner or Grandma's blood pressure pills."

According to Dan Jacobsen, a nurse at the Center for Tobacco Control at North Shore-LIJ Health System in New York, even small amounts of nicotine can send children to the emergency room.

"Nicotine itself is a pretty volatile chemical. It can cause headaches, diarrhea, nausea and vomiting, especially in someone who is nicotine naive," he told AFP.

"Even a very small amount—as much as one milligram—could cause changes that would need to be addressed in a small child."

E-cigarettes are not subject to the same regulations as conventional cigarettes, although the US Food and Drug Administration is currently deciding what, if any, measures it might take.

There are also no restrictions on sale to minors, among whom use of the devices, often called vaping, is on the rise.

The CDC has reported that e-cigarette experimentation and recent use doubled among US middle and high school students during 2011-2012.

An estimated 1.78 million US students had tried e-cigarettes as of 2012.

add to favorites email to friend print save as pdf

Related Stories

Nicotine 'e-liquids' pose serious health threat

Mar 25, 2014

(HealthDay)—A potent, liquid form of nicotine poses a serious and potentially deadly threat, but is sold legally in stores across the United States and online. The so-called "e-liquids"—the key ingredients ...

Health concerns swirl around electronic cigarettes

Mar 26, 2014

With sales of electronic cigarettes, or "e-cigarettes," on the rise and expected to hit $1.5 billion this year, concerns over potential health risks of using the trendy devices are also gaining momentum and political clout. ...

Recommended for you

Pica in pregnant teens linked to low iron

1 hour ago

In a study of 158 pregnant teenagers in Rochester, NY, nearly half engaged in pica – the craving and intentional consumption of ice, cornstarch, vacuum dust, baby powder and soap, and other nonfood items, reports a new ...

User comments